Kentucky, 2020

Strong Wind in Kentucky, November 15, 2020

November 15, 2020 · NWS JKL · 3 events in 3 counties and zones

A strong cold front moved through eastern Kentucky Sunday morning, November 15th, 2020. Strong southwest winds of 15 to 25 mph, with gusts of 35 to 45 mph at times, were engaged just ahead of the front as it approached the region towards dawn Sunday.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong cold front moved through eastern Kentucky Sunday morning, November 15th, 2020. Strong southwest winds of 15 to 25 mph, with gusts of 35 to 45 mph at times, were engaged just ahead of the front as it approached the region towards dawn Sunday. Strong winds then continued through the day on Sunday, as the front exited off to the east.

Numerous locations reported wind gusts between 40 and 50 mph during the day. Some notable gusts included:

- 53 mph - Dorton (Pike County) 11:10 AM EST|- 48 mph - 2 N Prewitt (AWOS Station KIOB - Mount Sterling Airport - Montgomery County) 1:55 PM EST|- 48 mph - 1 NNW Monticello (ASOS Station KEKQ - Monticello Airport - Wayne County) 12:11 PM EST|- 47 mph - 1 ESE London-Corbin Airport (ASOS Station KLOZ - London-Corbin Airport - Laurel County) 9:09 AM EST|- 47 mph - 1 WNW Index (Mesonet Station WLBT - West Liberty - Morgan County) 3:20 PM EST|- 47 mph - 2 S Rodburn (Mesonet Station TRMK2 - Triangle Mountain - Rowan County) 3:02 PM EST|- 46 mph - NWS Office/Julian Carroll Airport (ASOS Station at KJKL - Jackson - Breathitt County) 2:05 PM EST|- 46 mph - Hazard/Wendell H. Ford Airport ( AWOS Station at KCPF - Hazard - Perry County) 9:15 AM EST

Several trees and power lines were also reported down from the event. Reports included:

8:41 AM EST - Tree downed onto power lines near Deck Drive. Over 900 customers lost power in the Oak Hill Area - 1 NW Somerset (Pulaski County)|11:35 AM EST - Winds downed trees onto power lines near Wallins. This ignited a couple small fires in the adjacent woods - Wallins Creek (Harlan County)|2:00 PM EST - Tree down on Snowden Branch Road - Jackson (Breathitt County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 15, 8:27 AM EST, 14 minutes earlier.

Area forecast discussion, Nov 15, 8:27 AM EST, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
827 AM EST Sun Nov 15 2020

.UPDATE...
Issued at 827 AM EST SUN NOV 15 2020

The surface cold front is marching across the Commonwealth, having
already cleared the western half of the state. The back edge of
the precipitation shield looks to push through our area faster
than originally forecast. As such, have sped up the timing, with
all but the far east being dry before noon. Temperatures have
rebounded into the mid and upper 60s in the east, with lower 60s
in the west, and mid to upper 50s on our doorstep behind the cold
front. Have freshened up the hourly temperatures through this
morning, accounting for the latest trends in observations. Updates
have been sent.

&&

.SHORT TERM...(Today through Monday)
Issued at 504 AM EST SUN NOV 15 2020

An amplified and progressive long wave pattern is currently in
place across the CONUS. A deep trough is making its way east across
the middle of the country, with an embedded vigorous short wave
trough swinging through the Middle Mississippi Valley. Further
east, ridging is residing across the Eastern Seaboard. The latest
surface map features deepening low pressure currently centered
near the Upper Peninsula of Michigan. A warm front extends
southeast from the low into the Ohio Valley, with a strong cold
front aligned south to southwest along the Mississippi River. A
strong 925-850 jet is noted out ahead of the main cold front,
with the hpx radar showing 75-85 kts at around 5k feet agl. In
response to these features, a few lines of convection have formed
out ahead of the boundary, currently affecting western and
portions of central Kentucky. Skies are currently partly cloudy
across eastern Kentucky, with most locations well mixed at this
point, as temperatures are in the 50s and 60s. The only exception
to this is some of our far eastern valleys, where winds are still
light enough to allow for decoupling. The Paintsville Mesonet is
currently reporting a relatively chilly 39 degrees.

The models are in very good agreement through the short term,
keeping the amplified upper level pattern in place across the
CONUS. The embedded short wave trough will continue to intensify
as it moves from the Middle Mississippi Valley to the Upper Great
Lakes today. This will propel the trough east, with broad cyclonic
flow being maintained across the northeastern quadrant of the
country into Monday, as a cutoff low establishes itself near
Hudson Bay. At the surface, low pressure will follow suit,
continuing to deepen as it heads northeast towards Hudson Bay into
Monday. The associated surface cold front will barrel through the
Ohio and Tennessee Valleys today, reaching the Eastern Seaboard
by early this evening. This front will bring showers to the region
as well as a period of very gusty winds. High pressure will then
build in across the Lower Mississippi and Tennessee valleys
tonight into Monday, bringing drier and cooler weather.

The cold front will move through eastern Kentucky between the
mid-morning hours and around noon today. Southwest winds of 15 to
25 mph, with gusts of 35 to 45 mph, will precede the front. Winds
will then shift to the west southwest behind the boundary, with a
gradual diminishment of the winds by late this afternoon and early
this evening. Showers look to measure at most locations, so will
stick with categorical rain chances for today. Highs will likely
occur this morning, as low level warm air advection combined with
some cloud thinness this morning, allows for temperatures to rise
into the mid and upper 60s. Readings then fall off as
precipitation moves in and wetbulbing takes place, followed by
strong cold air advection. Most of the precipitation will be east
of the area by early this afternoon, with skies clearing out from
west to east. Winds will lighten more noticeably tonight, as high
pressure builds in from the southwest. Lows will range from the
upper 20s in the more sheltered locations within the Cumberland
Valley, to the mid 30s on surrounding ridges. Mostly sunny skies
will be seen on Monday, with highs mainly in the mid 50s.

.LONG TERM...(Monday night through Saturday)
Issued at 458 AM EST SUN NOV 15 2020

A fairly quiet stretch of weather is in store for the majority of
the extended forecast. To start the period, our area sits near the
base of a broad trough aloft, with flow out of the northwest. High
pressure continues to build in from the west and colder air
dominates. The cooling trend will continue from the short term
into the extended with temperatures below normal through the
middle of the work week. Tuesday sees highs from the upper 40s to
low 50s and on Wednesday, most areas could see mid to upper 40s.
Morning lows experience a similar drop, especially Wednesday
morning. At that point the surface high will have meandered east
some and will sit centered almost directly over our area, allowing
for conditions conducive for effective cooling, especially in the
valleys. Lows area wide will be in the mid 20s, with low 20s in
the valleys.

Moving into the latter half of the work week, heights begin to rise
as we see modest ridging aloft that then starts to dampen moving
towards the end of the period. At the surface, high pressure begins
to migrate to the east, allowing for winds to shift to a more
southwesterly return flow. Temperatures begin to increase each day
Thursday onward, with highs reaching the mid 60s by Saturday,
while lows warm into the 40s. As we get into the end of the period
on Sunday, we see our first chance of rain enter the forecast as
an upper level disturbance and associated system at the surface
approach from the west. There is slight PoPs in the northernmost
tip of the CWA, however the axis of greatest chances is still to
our north where conditions are more favorable.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
ISSUED AT 827 AM EST SUN NOV 15 2020

A passing strong cold front will move from west to east across the
area through 17z. Showers, along with ceilings dropping to low end
VFR/MVFR will accompany the front. Additionally, strong south
southwest to west southwest winds will accompany the front, with
winds veering more to the west behind the passing boundary. Peak
sustained speeds will range from 15 to 25 kts, with gusts of 30 to
40 kts throughout the day. Skies will clear out from west to east
this afternoon. Winds will gradually diminish by late this
afternoon and early this evening, before becoming light after
midnight, as high pressure builds in from the southwest.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM EST this evening for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...GEOGERIAN
SHORT TERM...GEOGERIAN
LONG TERM...HAS
AVIATION...GEOGERIAN
Hazardous weather outlook, Nov 15, 3:59 AM EST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
359 AM EST Sun Nov 15 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
359 AM EST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Southwest to west southwest winds of 15 to 25 mph, with gusts of
35 to 45 mph, can be expected today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GEOGERIAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Pulaski

When
November 15, 8:41 AM EST
Where
Pulaski forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

Strong Wind, Harlan

When
November 15, 11:35 AM EST
Where
Harlan forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

Strong Wind, Breathitt

When
November 15, 2:00 PM EST
Where
Breathitt forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922119, 924627, 924628.